Texas, 2009

Hail and Damaging Winds in Texas, June 10, 2009

June 10, 2009 · NWS LUB · 7 events in 6 counties and zones

Scattered thunderstorms erupted during the mid morning hours of the 10th over the plains of eastern New Mexico, southwest Texas, and the western South Plains and Permian Basin. This activity developed as a strong upper air storm system ejected eastward from the Desert Southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms erupted during the mid morning hours of the 10th over the plains of eastern New Mexico, southwest Texas, and the western South Plains and Permian Basin. This activity developed as a strong upper air storm system ejected eastward from the Desert Southwest.

The morning convection produced large hail up to the size of quarters and severe wind gusts as it overspread the western and central South Plains. Thunderstorm activity then pushed eastward during the day and at least one additional storm became severe with large hail near Jayton (Kent County). The only report of damaging weather occurred in Hale County where a lightning strike damaged a tree and broke windows at a residence in Plainview.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 10, 6:18 AM CST, 57 minutes earlier.

Area forecast discussion, Jun 10, 6:18 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
718 AM CDT WED JUN 10 2009

.UPDATE...
SATELLITE/RADAR TRENDS SUGGEST FORCING/ASCENT IS QUICKLY RESULTING
IN UPWARD CONVECTIVE TRENDS OVER SOUTHWESTERN TEXAS/EASTERN NEW
MEXICO. THIS ACTIVITY IS POISED TO OVERSPREAD THE AREA WITHIN THE
NEXT 1-3 HOURS. THUS HAVE INCREASE 12-18Z GRIDDED POPS INTO THE
30-40 PERCENT RANGE OVER THE WEST/SOUTH ZONES. THIS CONVECTION IS
NOT WELL RESOLVED/ANTICIPATED BY NWP SOLUTIONS...SO CURRENT TRENDS
MAY PROVE TO INFLUENCE FORECAST CONDITIONS THROUGH THE REMAIND OF
THE TODAY PERIOD...HOWEVER...ATTM WE STILL ANTICIPATE DRYLINE
EVOLUTION LATER TODAY WITHIN ASSOCIATED SEVERE RISK. IN THE MEANTIME...
STRONGER CONVECTION NOW DEVELOPING OVER SOUTHEASTERN NEW MEXICO/WESTERN
BASIN MAY PRESENT A THREAT OF HAIL UP TO ONE INCH IN DIAMETER AS
IT PROPAGATES NORTHEASTWARD LATER THIS MORNING.

&&

.AVIATION...
THE POTENTIAL FOR SUB-VFR CONDITIONS WILL EXIST AT KLBB AND
KCDS...BUT TIMING AND MAGNITUDE PRESENTS CHALLENGES. INCREASING
THUNDERSTORM ACTIVITY TO THE WEST SUGGEST VIS/CIG REDUCTIONS MAY
OCCUR BEFORE 18Z AT KLBB...AND MOSTLY LIKELY DURING THE 18-24Z
TIMEFRAME AT KCDS.

&&

.PREV DISCUSSION... /ISSUED 359 AM CDT WED JUN 10 2009/

SHORT TERM...
THE PROSPECTS FOR ADDITIONAL RAIN/STORMS OVER PART OF THE SOUTH
PLAINS REGION REMAINS THE FOCUS THIS PERIOD...AS AN UA STORM SYSTEM
IS POISED TO APPROACH THE AREA TODAY.

CURRENT VAPOR IMAGERY REVEALS A POTENT MID/UPPER AIR SHORTWAVE
TROUGH OVER ARIZONA. SCATTERED CONVECTION IS ONGOING ATTM JUST EAST
OF THIS FEATURE OVER SOUTHEASTERN ARIZONA/WESTERN NEW MEXICO...AND
ADDITIONAL SEVERE CONVECTION IS OCCURRING IN PROXIMITY TO ASSOCIATED
JET DYNAMICS OVER THE BIG BEND. WEAKER SHOWERS ARE ALSO OCCURRING
WITHIN A WEAK WAA REGIME OVER THE WEST/CENTRAL TEXAS INCLUDING THE
SOUTHEASTERN FA. LOW LEVEL MOISTURE IS GRADUALLY INCREASING ATTM...
AND THIS TREND SHOULD PERSIST THROUGH EARLY TODAY BEFORE A DRYLINE
IS PROGGED TO TIGHTEN OVER THE WESTERN/CENTRAL SOUTH PLAINS. SOME
INCONSISTENCIES ARE SEEN IN MODEL DERIVED QPF FIELDS WHICH WAVER
CONFIDENCE IN TIMING/LOCATION OF CONVECTION...BUT WILL GENERALLY
DEPICT CHANCE /30 PERCENT/ POPS OVER THE SOUTHEAST TO ACCOUNT FOR
MENTIONED WAA ACTIVITY THROUGH 18Z...THEN WILL INCREASE TO 30-40
PERCENT EAST OF SAID DRYLINE AS THE THEN WEAKENING UA FEATURE EJECTS
NORTHEASTWARD OVER THE SOUTHERN ROCKIES THIS AFTERNOON. GIVEN THE
TIMING OF THE UA TROUGH...CI MAY OCCUR ALONG THE DEVELOPING DRYLINE
BY MID AFTERNOON...ALONG AND/OR WEST OF THE I27/HWY 87 CORRIDOR...
THEN SPREAD EAST AS THE BEST FORCING/ASCENT MOVES EASTWARD WITH THE
PASSING TROUGH AXIS. THE HIGHEST POPS /40 PERCENT/ WILL BE DRAWN
OVER THE EASTERN HALF OF THE FA DURING THE 18-00Z TIME FRAME.

WITH LOW LEVEL MOISTURE MODESTLY INCREASING THROUGH THE DAY EAST OF
THE EVOLVING DRYLINE...INSTABILITY IS EXPECTED TO RANGE FROM 1-
2KJ/KG. GIVEN THE STRENGTHENED WIND FIELDS ASSOCIATED WITH THE UA
TROUGH...INCLUDING AN IMPRESSIVE 60KT AT 500MB...DEEP LAYER /0-6KM/
SHEAR WILL INCREASE TO AOA 50KT BY AFTERNOON AND WILL BE SUPPORTIVE
OF ORGANIZED SEVERE STORMS...ESPECIALLY EAST OF THE INTERSTATE THIS
AFTERNOON.

OTHERWISE...TEMPERATURE FORECASTS ARE TRICKY TODAY...GIVEN INCREASED
MOISTURE EAST AND STRONG LOW LEVEL THERMAL RIDGING WEST OF THE
DRYLINE. WILL GENERALLY RANGE MAXIMA FROM MID 90S SOUTHWEST...TO LOW
90S EAST. CONVECTION WILL LIKELY WANE DURING THE EARLY EVENING AS
THE BEST FORCING/ASCENT TRANSLATES EAST OF THE SOUTH PLAINS REGION.

LONG TERM...
LITTLE CHANGES MADE TO THE EXTENDED FORECAST AS FORECAST MODELS
CONTINUE TO SHOW PERSISTENT UPPER TROUGHING ACROSS THE PACIFIC OCEAN
AND A CLOSED SUBTROPICAL HIGH ACROSS MEXICO AND SOUTH TEXAS.
ALTHOUGH THERE IS A SLIGHT TIMING/LOCATION DISCREPANCY AMONGST
MODELS...IN GENERAL A COLD FRONT WILL MOVE ACROSS PORTIONS OF THE
CWA THURSDAY MORNING. THE NAM AND GFS ARE A BIT MORE AGGRESSIVE WITH
THE SOUTHWARD EXTEND OF THE FRONT...VERSUS THE GFS KEEPING IT ACROSS
NORTHEASTERN ZONES. THUS...WITH LOW LEVEL MOISTURE BEHIND THE
FRONTAL BOUNDARY AND A DRYLINE DEVELOPING ACROSS THE FAR EASTERN
PORTIONS OF THE CWA THURSDAY AFTERNOON...HAVE CONCEDED TO KEEP
PREVIOUS FORECAST THOUGHTS AND HOLD ON TO THUNDERSTORM POTENTIAL
THURSDAY EVENING THROUGH FRIDAY MORNING ALONG THE TRIPLE POINT
/EASTERN ZONES/. WITH PROGGED CAPE VALUES OF 1500 TO 2000 J/KG...35
TO 45 KNOT DEEP LAYER SHEAR AND ADEQUATE LIFTED INDICES...SEVERE
WEATHER POTENTIAL WILL EXIST WITH LARGE HAIL AND GUSTY WINDS BEING
THE PRIMARY THREATS.

MODEL GUIDANCE HINTS AT THE FRONT STALLING ACROSS PORTIONS OF THE
CWA THROUGH THE WEEKEND...BEFORE THE SUBTROPICAL HIGH AMPLIFIES
ACROSS THE REGION...PUSHING THE FRONT NORTHWARD BY MONDAY.
THUS...TEMPS WILL LIKELY BE ONLY SLIGHTLY COOLER ACROSS THE NORTHERN
SOUTH PLAINS /AT/SLIGHTLY ABOVE CLIMO/ AS 850 MB TEMPS HOVER AROUND
30 DEGREES CELSIUS.

MONDAY THROUGH WEDNESDAY...UPPER RIDGE AMPLIFIES AND PROPAGATES
SLIGHTLY TO THE EAST AS SFC TROUGHING DEVELOPS ACROSS THE
PANHANDLES. THUS...SFC WINDS MAY BECOME SLIGHTLY BREEZY EACH LATE
AFTERNOON/EVENING OF THE AFOREMENTIONED PERIOD. ALTHOUGH EMBEDDED
IMPULSES WITHIN THE WEST TO SOUTHWESTERLY FLOW ALOFT AND WARM TEMPS
MAY OCCUR THROUGHOUT THE EXTENDED FORECAST /NOT TO MENTION POSSIBLE
DRYLINE ACTIVITY SATURDAY AND SUNDAY AFTERNOON/...AN ISOLATED STORM
OR TWO COULD OCCUR EACH AFTERNOON. HOWEVER...HAVE SIDED WITH THE
PREVIOUS FORECAST AND KEPT POPS BELOW MENTIONABLE LEVELS AFTER
FRIDAY MORNING. THIS IS DUE TO A LACK OF A STRONG SYNOPTIC SIGNAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        90  56  88  56  91 /  30  10  10  10  10
TULIA         91  59  91  58  90 /  30  20  10  10  10
PLAINVIEW     93  60  92  59  91 /  30  20  10  10  10
LEVELLAND     93  62  95  60  96 /  40  10  10  10  10
LUBBOCK       93  64  94  61  96 /  40  20  10  10  10
DENVER CITY   96  60  97  62 100 /  40  10  10  10  10
BROWNFIELD    96  63  96  61  97 /  40  10  10  10  10
CHILDRESS     94  65  90  64  91 /  40  30  20  20  10
SPUR          94  67  97  64  95 /  40  20  10  10  10
ASPERMONT     92  69  97  67  99 /  40  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Jun 10, 6:04 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
704 AM CDT WED JUN 10 2009

TXZ021>044-111215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
704 AM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY OVER MUCH
OF THE WEST TEXAS SOUTH PLAINS. THE MOST LIKELY AREAS TO BE IMPACTED
BY SEVERE WEATHER WILL BE THOSE ALONG AND EAST OF THE INTERSTATE 27
AND U S HIGHWAY 87 CORRIDOR DURING THE AFTERNOON AND EARLY EVENING
HOURS.

THIS MORNING...A STRONG STORM SYSTEM WAS LOCATED OVER ARIZONA...AND
WILL MOVE EASTWARD OVER THE SOUTHERN ROCKIES AS A DRYLINE DEVELOPS
OVER THE WESTERN SOUTH PLAINS. SHOWERS AND THUNDERSTORMS WILL SPREAD
NORTHWARD FROM SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN AS
MOISTURE INCREASES IN ADVANCE OF THIS FEATURE...AND A FEW OF THESE
STORMS MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER OVER THE
THE SOUTHWESTERN AND CENTRAL SOUTH PLAINS AND THE SOUTHERN ROLLING
PLAINS THIS MORNING. OTHERWISE...MORE INTENSE STORMS WILL LIKELY
DEVELOP ALONG AND EAST OF A DEVELOPING DRYLINE BY MID AFTERNOON.
THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS AS THEY SPREAD EAST TOWARD THE ROLLING PLAINS BY LATE
AFTERNOON AND EARLY EVENING. GIVEN THE DEGREE OF INSTABILITY AND
SHEAR EXPECTED LATER TODAY...A FEW SUPERCELL THUNDERSTORMS ARE
POSSIBLE...AND THESE STORMS MAY PRESENT A THREAT OF LOCALIZED VERY
LARGE HAIL GREATER THAN TWO INCHES IN DIAMETER. AN ISOLATED AND
BRIEF TORNADO MAY ALSO BECOME POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DRYLINE WILL DEVELOP ACROSS THE EXTREME EASTERN SOUTH PLAINS AND
ROLLING PLAINS THURSDAY AFTERNOON...INDUCING CHANCES FOR SHOWERS
AND THUNDERSTORMS ALONG AND EAST OF THE DRYLINE. WITH SUFFICIENT
INSTABILITY...SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

In the hours before

Special weather statement, Jun 10, 6:45 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
745 AM CDT WED JUN 10 2009

TXZ039-101315-
YOAKUM TX-
745 AM CDT WED JUN 10 2009

...STRONG THUNDERSTORM ACROSS YOAKUM COUNTY...

AT 643 AM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF DENVER CITY...MOVING NORTHEAST
AT 40 MPH.

SMALL HAIL AND LOCALLY STRONG WINDS CAN BE EXPECTED WITH THIS STORM
AS IT TRACKS ALONG HIGHWAY 82 TOWARD PLAINS. IF CAUGHT OUTSIDE...
SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

THIS STORM IS INCREASING IN INTENSITY AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3337 10296 3334 10259 3297 10263 3297 10304
TIME...MOT...LOC 1243Z 235DEG 35KT 3305 10306

The radar

The Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 13:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Yoakum

When
June 10, 7:15 AM CST to 7:42 AM CST
Where
Yoakum County, 3 mi N of Plains to 14.76 mi ENE of Plains Yoakum Co Arp
Measured
1 in hail
Reported by
Public
Coordinates
33.223, -102.830

Multiple reports of quarter size hail were received along a swath from just north of Plains to Farm to Market Road 1780 in extreme northeastern Yoakum County.

Hail, Lubbock

When
June 10, 8:17 AM CST to 8:39 AM CST
Where
Lubbock County, 12 mi SW of Lubbock to 5 mi SE of Lubbock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.457, -101.997

Several reports of large hail were received from areas of southern Lubbock County as thunderstorms increased in coverage during the mid morning hours of the 10th. Law enforcement officials initially reported dime to quarter size hail along County Road 1600 between Alcove and Upland Avenues at 08:17 CST. Trained storm spotters additionally reported penny size hail near the intersection of South Loop 289 and U.S. Highway 84.

Hail, Lamb

When
June 10, 8:25 AM CST to 8:37 AM CST
Where
Lamb County, 4 mi S of Littlefield to 5 mi S of Littlefield
Measured
0.88 in hail
Reported by
Public
Coordinates
33.862, -102.320

The public reported penny to nickel size hail along a stretch of U.S. Highway 385 south of Littlefield.

Lightning, Hale

When
June 10, 8:30 AM CST
Where
Hale County, Plainview
Property damage
$1,000
Reported by
Newspaper
Coordinates
34.200, -101.700

Local newspaper accounts reported that lightning struck a tree at a residence at the 700 block of Independence Street in Plainview during a thunderstorm that impacted the area on the morning of the 10th. The lightning strike severely damaged the tree and caused pieces of tree bark to fly into and shatter several windows. Event time is estimated, and no injuries were reported.

Thunderstorm Wind, Crosby

When
June 10, 8:50 AM CST
Where
Crosby County, 1 mi SE of Ralls
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.670, -101.368

The Texas Tech University West Texas Mesonet site near Ralls recorded a thunderstorm wind gust of 67 mph at 08:50 CST. No damage was reported.

Thunderstorm Wind, Lamb

When
June 10, 9:00 AM CST
Where
Lamb County, 6 mi S of Olton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.093, -102.130

The Texas Tech University West Texas Mesonet site near Olton measured a 65 mph thunderstorm wind gust at 09:00 CST. No damage was reported.

Hail, Kent

When
June 10, 1:03 PM CST
Where
Kent County, Jayton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.250, -100.580

Local law enforcement officials reported nickel size hail in Jayton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168800, 168801, 168802, 168806, 168803, 168804, 168805.